The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

Patients taking the Genentech product, Raptiva, for psoriasis are being warned by the Food and Drug Administration (FDA) about the risk of developing a rare brain infection. A fourth possible report of progressive multifocal leukoencephalopathy (PML) has yet to be confirmed. Three out of the four instances have ended in death, and each patient had been taking the medicine for more than three years.

The FDA is now doing a cost-benefit analysis to ensure that the risks of Raptiva do not outweigh the rewards; that patients prescribed Raptiva are clearly informed about the symptoms of the disease; and that doctors carefully monitor patients for the possible development of the brain infection.

PML is caused by a virus that affects the central nervous system and usually occurs in people whose immune systems have been severely weakened. It leads to an irreversible decline in neurologic function and death. Symptoms may include unusual weakness, loss of coordination, changes in vision, difficulty speaking and personality changes. Treatment or effective methods of prevention are not known.

Psoriasis, on the other hand, has a number of effective treatments including ultraviolet light therapy, and the drugs cyclosporine, acitretin, and methotrexate, Raptiva, and four other biological agents. The treatment of psoriasis usually involves a combination of therapies over time.

Raptiva is approved for adults with moderate to severe plaque psoriasis. The medication suppresses the T-cells in the blood which help fight infection. These cells migrate to the skin in patients with psoriasis, causing inflammation which results in the red, inflamed and scaly patches of skin, which is associated with the disease. Because these cells are suppressed by the medication, the body becomes more susceptible to infections

The FDA strongly recommends that doctors closely monitor those who are now taking, as well as those who have discontinued use of Raptiva for any signs or symptoms of PML. Patients should be aware of the symptoms of PML and contact their doctor immediately if they experience the above mentioned symptoms.

Comments are closed.

Of Interest